Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Indianapolis, IN

June 26, 2018Jackson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 26, 2018, 1:10 PM EDT for Jackson County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 1:10 PM EDT (17:10 UTC)
Expired
Jun 26, 2018, 1:41 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jackson County, IN

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KIND 261710
SVRIND
INC071-261800-
/O.NEW.KIND.SV.W.0057.180626T1710Z-180626T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
110 PM EDT TUE JUN 26 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Jackson County in south central Indiana...

* Until 200 PM EDT.

* At 109 PM EDT, a severe thunderstorm was located 10 miles southwest
  of Brownstown, or 15 miles east of Bedford, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Seymour, Brownstown, Crothersville, Medora, Vallonia and Pleasant
  View.

This includes Interstate 65 between mile markers 37 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3873 8589 3875 8590 3876 8591 3875 8592
      3876 8596 3875 8598 3877 8598 3876 8601
      3877 8602 3876 8603 3878 8609 3877 8610
      3876 8612 3878 8618 3876 8628 3889 8628
      3899 8580 3881 8579 3874 8585 3873 8587
TIME...MOT...LOC 1709Z 261DEG 42KT 3879 8621 

HAIL...<.75IN
WIND...60MPH
 
$$

NIELD
2 follow-up statements
974 
WWUS53 KIND 261732
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
132 PM EDT TUE JUN 26 2018

INC071-261800-
/O.CON.KIND.SV.W.0057.000000T0000Z-180626T1800Z/
Jackson IN-
132 PM EDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR JACKSON COUNTY...

At 132 PM EDT, a severe thunderstorm was located over Brownstown, or
9 miles southwest of Seymour, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Seymour, Brownstown, Crothersville, Medora, Vallonia and Pleasant
View.

This includes Interstate 65 between mile markers 37 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3873 8589 3875 8590 3876 8591 3875 8592
      3876 8596 3875 8598 3877 8598 3876 8601
      3877 8602 3876 8603 3878 8609 3877 8610
      3876 8612 3878 8618 3876 8628 3889 8628
      3899 8580 3881 8579 3874 8585 3873 8587
TIME...MOT...LOC 1732Z 258DEG 40KT 3886 8600 

HAIL...<.75IN
WIND...60MPH
 
$$

NIELD
995 
WWUS53 KIND 261741
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
141 PM EDT TUE JUN 26 2018

INC071-261750-
/O.CAN.KIND.SV.W.0057.000000T0000Z-180626T1800Z/
Jackson IN-
141 PM EDT TUE JUN 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3873 8589 3875 8590 3876 8591 3875 8592
      3876 8596 3875 8598 3877 8598 3876 8601
      3877 8602 3876 8603 3878 8609 3877 8610
      3876 8612 3878 8618 3876 8628 3889 8628
      3899 8580 3881 8579 3874 8585 3873 8587
TIME...MOT...LOC 1739Z 261DEG 42KT 3888 8587 

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:05 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 26, 12:05 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1205 PM EDT Tue Jun 26 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 236 AM EDT Tue Jun 26 2018

An upper level circulation over the Central Plains will lift
northeast and open up over the Great Lakes tonight and Wednesday.
Multiple bands of showers and thunderstorms will progress eastward
with this system today into Wednesday. Upper ridging will build in
Thursday behind the exiting system to start another very hot and
humid spell. The ridge will peak across our area Friday and shift
eastward for the weekend. With adequate low level moisture from
rains the next 36 hours, peak heating hours late week will yield
pretty unstable air that may trigger isolated evening convection
Friday into Sunday if warm temperatures aloft don't cap us. A
flattening of the flow late weekend in advance of the next trough
moving into the Northern Plains Sunday will renew or more organized
convective period Sunday night into early next week.

Model blend temperatures appear reasonable. Other than near normal
temperatures today due to clouds and rain, an extended period of
well above normal temperatures will ensue beginning Wednesday and
peaking Friday and Saturday.

&&

.NEAR TERM /Today/...

Issued at 625 AM EDT Tue Jun 26 2018

Have raised pops from 50 to 60% most areas given storm and shower
growth in Illinois last few hours. Bulk of rain appears headed for
northwest half of forecast area but given all the trailing
convection back to southern Missouri, most areas should see a
period of rain and storms this morning into midday or so.

Still expecting some sunshine after this so temperature rises into
the lower 80s still seems reasonable.

&&

.SHORT TERM /Tonight through Thursday night/...

Issued at 236 AM EDT Tue Jun 26 2018

The upper and surface low will progress across the Great Lakes
tonight and Wednesday producing several periods of scattered showers
and thunderstorms, again some with heavy rainfall. The trough axis
shifts east of us by midday Wednesday ending the threat for rain
with skies becoming partly cloudy. Ridge building takes over
Wednesday night into Thursday. Some convection may develop west of
Indiana in this time frame associated with a weak upper wave
interacting with the warm front but any impact from this would touch
our southwest most areas at best.

Max and min temperatures will steadily rise upward each day. With
recent rains and maturing corn crops, 70+ degree dewpoints should
bring heat indices back to the mid 90s by Thursday.

&&

.LONG TERM /Friday through Monday/...
Issued at 252 AM EDT Tue Jun 26 2018

Ensembles in good agreement on the upcoming weather pattern. A heat
ridge is expected to build across the area temporarily early in
the extended, before getting flattened out by early next week as a
series of short wave troughs move across the northern Plains and
western Great Lakes.

Despite very high instability progged by the end of the week, it
appears air mass will be capped off, especially on Friday. The cap
will probably get progressively weaker with time as upper heights
slowly fall. Therefore, the chances for air mass type convection may
gradually increase over the weekend. Will tend to keep Friday dry
under the strong cap, and go with some small chance PoPs for
Saturday and Sunday as the cap weakens.

By next Monday, ensembles suggest a front will drop down into the
area from the northwest. At this time, it appears the best threat
for convection during this period will be with this front.

&&

.AVIATION /Discussion for 261800z TAF Issuance/...

Issued at 1205 PM EDT Tue Jun 26 2018

Difficult forecast regarding timing of convection with a front in
the area, weak perturbations and an approaching upper trough and
cold front.

Latest radar trends suggest an area of showers will be over the
terminals from the onset to about 17z-18z. After that, best chance
of additional thunderstorms will be from around 03z-12z as the upper
trough and cold front move in. Went with prevailing MVFR
thunderstorms then with a buffer prob and tempo MVFR thunderstorm
group just prior. Could also see more convection after 12z Wednesday
but chances too low to mention. Confidence in exact timing is not
good as is often the case with convection.

Winds will be south and southwest to near 10 knots away from
thunderstorms through most of the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Tucek
NEAR TERM...Tucek
SHORT TERM...Tucek
LONG TERM....JAS
AVIATION...MK
Hazardous weather outlook, Jun 26, 4:35 AM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
435 AM EDT Tue Jun 26 2018

INZ021-028>031-035>049-051>057-060>065-067>072-271000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
435 AM EDT Tue Jun 26 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is expected across the area today and
tonight. Isolated severe storms are possible this afternoon and
through the evening hours. Heavy rainfall is also possible this
afternoon and tonight.

Hazards: Frequent cloud to ground lightning, strong damaging winds,
small hail, and heavy rainfall which may lead to localized flooding.

Timing: Best threat for severe storms from the midday hours through
about midnight tonight.

Discussion: A frontal system off to the west will begin moving into
the area later today and tonight. Shower and thunderstorm activity
is expected through tonight as this frontal system approaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorm activity is possible on Wednesday, as well as
over the weekend and into early next week. Isolated strong to severe
storms are possible Wednesday, especially east of a Muncie to Bedford
line.

Heat index values may approach or exceed 100 degrees on Friday,
Saturday, and Sunday afternoon.

Discussion: A frontal system will be in the process of moving through
the area on Wednesday. This front may be accompanied by thunderstorm
activity, with the potential for isolated strong to severe storms,
especially over eastern Indiana. Additional thunderstorm activity is
possible by the weekend and on into early next week as another front
approaches the area from the northwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight at this time.
Severe storm spotters are encouraged to monitor future weather
statements regarding any changes to the severe weather outlook later
today and Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 26, 11:19 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1119 AM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     FLOOD            1 ESE MONUMENT CIRCLE   39.76N 86.14W
06/26/2018                   MARION             IN   BROADCAST MEDIA

            SEVERAL INCHES OF WATER ON I-65 DOWNTOWN.

&&

CP
Special weather statement, Jun 26, 11:43 AM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1143 AM EDT TUE JUN 26 2018

INZ042-049-057-261630-
Rush IN-Randolph IN-Henry IN-
1143 AM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH...RUSH AND
HENRY COUNTIES UNTIL 1230 PM EDT...

At 1143 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Castle to 6 miles north of Rushville
to 9 miles north of Greensburg. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
New Castle, Rushville, Knightstown, Lynn, Carthage, Spiceland,
Kennard, Sulphur Springs, Mooreland, Lewisville, Mount Summit,
Milroy, Glenwood, Losantville, Straughn, Modoc, Dunreith, Cadiz,
Springport and Greensboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 8520 3979 8522 3979 8530 3945 8530
      3946 8562 4007 8550 4007 8481 4001 8481
TIME...MOT...LOC 1543Z 271DEG 32KT 3998 8538 3970 8541 3948 8552

NIELD
Special weather statement, Jun 26, 11:48 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1148 AM EDT TUE JUN 26 2018

INZ041-042-261630-
Randolph IN-Delaware IN-
1148 AM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH AND SOUTHEASTERN
DELAWARE COUNTIES UNTIL 1230 PM EDT...

At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm near
Muncie, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Muncie, Winchester, Yorktown, Union City, Albany, Parker City,
Farmland, Selma, Ridgeville, Saratoga, Ball State University and
Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4008 8550 4030 8545 4031 8480 4007 8481
TIME...MOT...LOC 1547Z 271DEG 32KT 4021 8527

NIELD
Special weather statement, Jun 26, 12:07 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1207 PM EDT TUE JUN 26 2018

INZ068-069-261700-
Daviess IN-Martin IN-
1207 PM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARTIN AND DAVIESS COUNTIES UNTIL
100 PM EDT...

At 1207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 15 miles northeast of Petersburg, moving east at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Washington, Shoals, Loogootee, Odon, Plainville, Montgomery,
Cannelburg, Alfordsville, West Boggs Lake, Indian Springs, Burns
City, Lacy, Roland and Glendale Fishery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
      3855 8719 3855 8724 3868 8725 3867 8726
      3873 8726 3874 8724 3877 8726 3880 8724
      3890 8669 3853 8668 3853 8683 3849 8688
      3851 8693 3849 8695
TIME...MOT...LOC 1607Z 263DEG 26KT 3864 8706

NIELD
Local storm report, Jun 26, 12:52 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     SHOALS                  38.67N 86.79W
06/26/2018                   MARTIN             IN   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN. TIME ESTIMATED
            FROM RADAR.

&&

MK
Local storm report, Jun 26, 1:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
108 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND DMG     5 SE WILLIAMS           38.76N 86.58W
06/26/2018                   LAWRENCE           IN   LAW ENFORCEMENT

            2 LOCATIONS OVER WEST CENTRAL PART OF THE
            COUNTY WITH TREES DOWN. TIME ESTIMATED FROM
            RADAR.

&&

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:45 AM EDTSpecial Weather StatementINDParke, Vigo45 min
Jun 26, 9:27 AM EDTSpecial Weather StatementINDHendricks, Putnam48 min
Jun 26, 9:51 AM EDTAreal Flood AdvisoryINDFountain, Montgomery, Parke, Putnam4 hr
Jun 26, 10:01 AM EDTSpecial Weather StatementINDBoone44 min
Jun 26, 10:31 AM EDTSpecial Weather StatementINDMarion44 min
Jun 26, 11:03 AM EDTAreal Flood AdvisoryINDMarion3 hr
Jun 26, 11:12 AM EDTSpecial Weather StatementINDHancock, Rush, Shelby48 min
Jun 26, 11:43 AM EDTSpecial Weather StatementINDHenry, Rush47 min
Jun 26, 11:48 AM EDTSpecial Weather StatementINDDelaware, Randolph42 min
Jun 26, 12:07 PM EDTSpecial Weather StatementINDDaviess, Martin53 min
Jun 26, 12:18 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin42 min
Jun 26, 12:44 PM EDTSevere Thunderstorm WarningINDLawrence34 min
Jun 26, 1:06 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.